What is Polypharmacy?

  Polypharmacy refers to the use of a patient.  The term can be used when too many forms of medication are used by a patient, more drugs are prescribed than clinically warranted, or even when all prescribed medications are clinically indicated but there are too many pills to take (pill burden).  The common result of polypharmacy is increased adverse drug reactions and higher costs.  This often results when people go to multiple physicians or pharmacies for their medical/medication needs, but can happen when someome only sees one doctor, as well.  Severe adverse drug effects can result in serious life-threatening situations.  Polypharmacy is most common among the elderly, but can potentially affect anyone taking more than one medication.

source: http://en.wikipedia.org/wiki/Polypharmacy

 It has become increasingly important as doctors, nurses, and patients to be aware of what medication or multiple medications are being prescribed and used. Teaching and learning about the medications and their reason for use, drug interactions, adverse side effects, interrelationships, and how to go about your daily life while maximizing the benefits of taking them has become absolutely necessary. Patients that have chronic health problems are at great risk of polypharmacy because they are probably seeing their primary care physician, other medical specialists, and emergency room doctors. This can become serious and life-threatening unless we become more aware of our medical needs and medication use. Often chronic illnesses require multiple medications for treatment and that increases the chance of drug-drug interactions and adverse side-effects. Nurses play a functional role in assisting patients to understand the dangers of polypharmacy. Nurses, through their knowledge and effort, assisting and teaching patients will make a difference and hopefully reduce and prevent serious drug consequences.

 

Here is a video that makes some alarming statements about polypharmacy, the first minute applies to our topic, the rest of the video touches on other topics.

Here is another very interesting clip about polypharmacy:

http://www.youtube.com/watch?v=OAE9bUtHJE4

15 Responses to “What is Polypharmacy?”

  1. Bobbie Dlabaj Says:

    Is Polypharmacy an issue with only prescription medications or can herbal medications cause polypharmacy as well?

  2. pharmfour Says:

    Many herbal supplements can cause adverse side effects with current medications that you are taking, and some can be severe!
    Here are just a few:

    Ginkgo, Ginkgo biloba, Ginseng, Gaurana, Garlic, Foxglove, Black licorice, Grapefruit juice, Cranberies, St Johns Wort, and the list goes on…

    * Ginkgo + warfarin (coumadin)(blood thinners)= risk of warfarin toxicity, increased bleeding

    * Ginseng + insulin (diabetic drug) or MAO inhibitors (depression drug) = lower effect of the medication

    * ST Johns Wort + digoxin (cardiac/heart drug) = lowers blood levels of digoxin (= lower effect) = increased risk of heart dysrhythmias, atrial fibbrillation & ventrical fibrillation (myocardial infarction (MI)/heart attack), all of which can result in death

    *Foxglove or Black licorice + digoxin (cardiac drug) = increases blood levels of digoxin (= increased effect) = increased risk of digoxin toxicity and severe side effects like heart failure

    * Grapefruit juice + lipitor (anti-cholesterol drug) = increases blood levels of lipitor (= increased effect) = increased risk of toxicity (overdose) and increased risk of liver/kidney disease, liver/kidney failure, possible death

    * Grapefruit juice or cranberries + warfarin (coumadin)(blood thinner) = lowers blood levels of warfarin, increases blood clotting-factors = lowers effect of warfarin = increased risk of blood clots, stroke, pulmonary embolisms

    * Diets high in bran intake/consumption can alter and lower the bioavailability of some medications = inhibiting the effects of that medication

  3. I didn’t realize that so many supplements and everyday consumer items can be so dangerous! It makes me think twice about taking supplements anymore. What about other OTC or widely available medications that peolple use on a regular basis that can also be potentially harmful? I’ve heard that taking tums can mess with other medications also.

  4. pharmfour Says:

    Tums and other antacids can be very harmful if they disturb the absorbtion and effects of medications you take or they can also cause other drug-drug reactions to occur if your taking multiple medications.

    Here are some examples:

    * Antacids lower the acidity of your stomach therefore helping to prevent heart burn or reflux. But, the lowered acidity can cause some medications to not be absorbed efficiently because they need the high acidity environment of the stomach to dissolve correctly to be absorbed fully and have the intended effect. So tums can be harmful, especially in chronic users of antacids.

    * Tagamet (cimetidine) is a heart burn and peptic ulcer treatment drug that recently the FDA has allowed to be bought OTC and this drug can cause some very serious adverse side effects with medications.
    - Tagamet + warfarin (coumadin)(blood thinner) = high risk of warfarin toxicity and excessive bleeding, due to Tagamets effects of inhibitiing the enzyme (cytochrome P450) which is responsible for breaking down the medication (wafarin in this case) and that causes the blood levels of the medication to increase to toxic and dangerous levels.

  5. Bobbie Dlabaj Says:

    Thank you for such an informative response. I guess I believed that because supplements are natural they do not carry the same risks as prescription or OTC drugs.

  6. You know what’s crazy? While looking for info on this topic, a site came up on the first page of the search for polypharmacy.biz. It’s an online pharmacy that boasts not needing a prescription!!! It’s even easier to fall victim to this phenomenon than having to go to the doctor! It’s scary that people can just get medications by clicking the mouse and submitting a payment. They may not know what to watch for with the drugs or may order a potentially deadly cocktail of different meds and not even be aware of the risk!!

  7. Until I read this I didn’t realize that coumadin and warfarin were the same thing. I know of warfarin because it’s one of the active ingrediants in rat bait.

  8. [...] blog site DANGERS OF POLYPHARMACY defines polypharmacy as: Polypharmacy refers to the use of a patient. The term can be used when too [...]

  9. i lost my only son in july .the cause of death on death certificate said it was polypharmacy.just wanted to say how dangerous it is.

  10. Heather Whitson Says:

    I am giving a talk related to polypharmacy and I would like permission to use the image of the “pill man” that appears on this page. Do you have rights to the image? Do you know who does? Thanks!

  11. [...] by multiple medical professionals, it is imperative to consider the dangers associated with polypharmacy. It isn’t a question of whether or not the elderly individual has difficulty remembering their [...]

  12. A nice job wel done

  13. does hcg really make you lose weight…

    [...]What is Polypharmacy? « Dangers of Polypharmacy[...]…

  14. “What is Polypharmacy? Dangers of Polypharmacy” was
    indeed a fantastic blog post. However, if it possessed much more photographs this might
    be even a lot better. All the best -Clara

  15. Shedding unwanted weight and having the body I honestly
    desire has been challenging yet as a result of resources including yours, I am undoubtedly getting closer to my personal goal.
    Keep creating more material.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

%d bloggers like this: